Wisconsin, 2007

Hail in Wisconsin, September 13, 2007

September 13, 2007 · NWS MPX · 3 events in 3 counties and zones

An upper level trough was the impetus for widely scattered severe weather across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An upper level trough was the impetus for widely scattered severe weather across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 13, 10:46 AM CST, 37 minutes earlier.

Area forecast discussion, Sep 13, 10:46 AM CST, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1146 AM CDT THU SEP 13 2007

.UPDATE...
FORECAST HAS BEEN TWEAKED BASED ON SATELLITE AND RADAR TRENDS.
EARLIER CONVECTION BLOSSOMED THANKS TO SOME UPRIGHT INSTABILITY
ON NEARLY 9C/KM MID LEVEL LAPSE RATES /SEE MPX 12Z RAOB/ AND EVEN
SOME SLANTWISE INSTABILITY. MID LEVEL FRONTOGENETIC SIGNATURE MAY
HAVE WEAKENED BASED ON RADAR TRENDS...BUT SIGNS ON THE RUC THAT
SOME SHOWERS DRIVEN BY THIS ARE STILL POSSIBLE ACROSS MINNESOTA
THROUGH THE AFTN. EAST OF THIS...WRN WI WILL BE AHEAD OF THE COLD
FRONT INTO MID AFTN WHICH SHOULD PASS EAU CLAIRE AROUND 400 PM OR
SO. SFC TDS HAVE CLIMBED AT RATES OF 4F PER HOUR AT A HANDFUL OF
SITES IN WRN WI...HOWEVER STARTING VALUE WAS LOWER 40S THIS
MORNING SO SFC CAPE WILL STILL BE BARELY ANYTHING THROUGH MID
AFTN. DO THIS SOME REDEVELOPING SCT CONV OFF OR THIS MORNINGS
DYING ACTIVITY IS MORE LIKELY THROUGH THAT TIME OVER THIS AREA.
GIVEN SPOTTER STORM REPORTS FROM MN...SMALL HAIL WILL BE LIKELY
WITH MOST THUNDERSTORMS TODAY.

&&

.PREV DISCUSSION... /ISSUED 543 AM CDT THU SEP 13 2007/

DISCUSSION...
SURFACE FRONT EXTENDED FROM NEAR KROX TO KPIR AT 08Z THIS MORNING.
HAVE RELEGATED CHANCE POPS MAINLY TO WEST CENTRAL WI...WHERE THE
NAM AND GFS 305K SURFACES INDICATE RELATIVELY LOWER CONDENSATIONAL
PRESSURE DEFICITS CORRELATED WITH WEAK UPGLIDE THIS AFTERNOON AND
EARLY EVENING. TEMPERATURES TODAY WILL GENERALLY RANGE FROM 60 TO
70 DEGREES...WITH THE EXCEPTION OF SOUTH CENTRAL MN INTO WEST
CENTRAL WI...WHERE SOME LOW 70S ARE POSSIBLE PRIOR TO THE FRONTAL
PASSAGE.

HEIGHTS/THICKNESSES COME CRASHING DOWN BY FRIDAY /540 THICKNESS TO
THE IA BORDER/...AS CYCLONIC FLOW AND ATTENDANT COLD AIR ADVECTION
PREVAIL IN THE WAKE OF THE SHORTWAVE TROUGH. HIGH TEMPERATURES
WILL RESULTANTLY AVERAGE AROUND 20 DEGREES BELOW NORMAL FOR MID
SEPTEMBER...WITH READINGS BETWEEN 50 AND 55 DEGREES EXPECTED.

WINDS WILL SLACKEN ON FRIDAY NIGHT AS THE SURFACE RIDGE SETTLES IN
ACROSS THE UPPER MIDWEST...WITH SATURDAY MORNING LOWS LIKELY
PLUMMETING TO OR SLIGHTLY BELOW THE FREEZING MARK IN MANY
LOCATIONS. BELOW NORMAL READINGS WILL PREVAIL ON
SATURDAY...ALTHOUGH SOUTHERLY FLOW WILL INVOKE A WARMING TREND INTO
SUNDAY. THE ECMWF AND NAM MODELS INDICATED SOME ELEVATED
INSTABILITY ACROSS SOUTHERN MN ON SATURDAY NIGHT AS MOISTURE
RETURN DEVELOPS. INCREASED CLOUD COVER AND INTRODUCED LOW POPS FOR
RAIN SHOWERS.

THE GFS AND ECMWF BOTH PROG THE NEXT FRONT TO ARRIVE IN THE MONDAY
NIGHT THROUGH TUESDAY TIMEFRAME...DURING WHICH 30 TO 40 PERCENT POPS
HAVE BEEN MAINTAINED.

.AVIATION.../12Z TAF ISSUANCE/
COLD FRONT WILL CONTINUE TO BARREL ACROSS THE UPPER MIDWEST AND THRU
ALL THE TAF SITES OVER OUR FORECAST AREA BY MID AFTERNOON. FEW TSRA
HAD DEVELOPED OVER THE SE PORTION OF OUR FCST AREA...WELL AHEAD OF
THE FRONT OVER PARTS OF SOUTH CENTRAL MN AND WEST CENTRAL WISCONSIN.
CEILING AND WEATHER CONDITIONS MIGHT DETERIORATE INVOF TSRAS AND
CLOSE TO FRONTAL BOUNDARY TDA.  MEANWHILE...CLOUDS AND CEILINGS WILL
START OFF AT OR ABOVE 10K FEET AGL AND LOWER TO AROUND 4-5K FEET
AGL.  CONDS IMPROVING A COUPLE OF HOURS AFTER FRONTAL PASSAGE.  THE
MAIN AVIATION IMPACT WILL BE WINDS WITH OCNL GUSTS 28 KNOTS. VFR
CONDITIONS ARE EXPECTED TO PREVAIL AFTERWARDS WITH NORTHWEST SFC
WINDS DIMINISH TO 10 TO 15 MPH LATER THIS EVENING.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Sep 13, 11:15 AM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1215 PM CDT THU SEP 13 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
141715-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1215 PM CDT THU SEP 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MID AFTERNOON ACROSS
WESTERN WISCONSIN AND PARTS OF SOUTHEAST MINNESOTA. SMALL HAIL IS
LIKELY WITH ANY OF THESE THUNDERSTORMS. SOME THUNDERSTORMS EAST OF
A BLOOMER TO DURAND WISCONSIN LINE MAY BRIEFLY BECOME SEVERE WITH
PENNY SIZE HAIL THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT LIKELY THROUGH THE REMAINDER OF
THIS AFTERNOON.

MTF

In the hours before

Special weather statement, Sep 13, 8:45 AM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
945 AM CDT THU SEP 13 2007

MNZ059-060-131545-
HENNEPIN-WRIGHT-
945 AM CDT THU SEP 13 2007

...SIGNIFICANT WEATHER ALERT FOR WRIGHT AND HENNEPIN COUNTIES UNTIL
1045 AM CDT...

AT 942 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES WEST OF BUFFALO...AND MOVING EAST AT 45
MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE MAPLE GROVE AND BUFFALO.

PEOPLE IN NORTHWESTERN HENNEPIN AND WRIGHT COUNTIES...INCLUDING THE
CITIES OF BUFFALO AND MAPLE GROVE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
Special weather statement, Sep 13, 9:38 AM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1038 AM CDT THU SEP 13 2007

MNZ053-062-063-070-WIZ014-015-023>025-131645-
BARRON-CHISAGO-DAKOTA-DUNN-PIERCE-POLK-RAMSEY-ST. CROIX-WASHINGTON-
1038 AM CDT THU SEP 13 2007

...SIGNIFICANT WEATHER ALERT FOR CHISAGO...WASHINGTON...RAMSEY...
DAKOTA...POLK...BARRON...ST. CROIX...DUNN AND PIERCE COUNTIES UNTIL
1145 AM CDT...

AT 1033 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES WEST OF
BALSAM LAKE TO 6 MILES EAST OF FOREST LAKE TO EAGAN...AND MOVING
EAST AT AROUND 50 MPH.

SOME OF THE STRONGER STORMS COULD PRODUCE ONE HALF INCH DIAMETER
HAIL IS POSSIBLE WITH SOME EXPECTED WITH THESE STORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE STILLWATER...MAPLEWOOD...
TURTLE LAKE...HUDSON AND BARRON.
Special weather statement, Sep 13, 9:38 AM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1038 AM CDT THU SEP 13 2007

MNZ053-062-063-070-WIZ014-015-023>025-131646-
BARRON-CHISAGO-DAKOTA-DUNN-PIERCE-POLK-RAMSEY-ST. CROIX-WASHINGTON-
1038 AM CDT THU SEP 13 2007

...SIGNIFICANT WEATHER ALERT FOR CHISAGO...WASHINGTON...RAMSEY...
DAKOTA...POLK...BARRON...ST. CROIX...DUNN AND PIERCE COUNTIES UNTIL
1145 AM CDT...

AT 1033 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES WEST OF
BALSAM LAKE TO 6 MILES EAST OF FOREST LAKE TO EAGAN...AND MOVING
EAST AT AROUND 50 MPH.

SOME OF THE STRONGER STORMS COULD PRODUCE ONE HALF INCH DIAMETER
HAIL.

LOCATIONS THAT MAY BE AFFECTED INCLUDE STILLWATER...MAPLEWOOD...
TURTLE LAKE...HUDSON AND BARRON.
Local storm report, Sep 13, 10:23 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1123 AM CDT THU SEP 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     HAIL             RICHFIELD               44.88N 93.28W
09/13/2007  E0.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

&&

JPR
Special weather statement, Sep 13, 10:44 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1144 AM CDT THU SEP 13 2007

MNZ078-131730-
GOODHUE-
1144 AM CDT THU SEP 13 2007

...SIGNIFICANT WEATHER ALERT FOR GOODHUE COUNTIES UNTIL 1230 PM
CDT...

AT 1139 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR NORTHFIELD...AND MOVING EAST AT 55 MPH.

ONE HALF INCH DIAMETER HAIL AND GUSTY WINDS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE CANNON FALLS.

PEOPLE IN NORTHERN GOODHUE COUNTY...INCLUDING THE CITY OF CANNON
FALLS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
Special weather statement, Sep 13, 11:17 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1217 PM CDT THU SEP 13 2007

MNZ078-WIZ024>028-131815-
CHIPPEWA-DUNN-EAU CLAIRE-GOODHUE-PEPIN-PIERCE-
1217 PM CDT THU SEP 13 2007

...SIGNIFICANT WEATHER ALERT FOR GOODHUE...CHIPPEWA...DUNN...
PIERCE...EAU CLAIRE AND PEPIN COUNTIES UNTIL 115 PM CDT...

AT 1215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED THUNDERSTORMS ALONG A LINE EXTENDING FROM MENOMONIE TO 9
MILES SOUTHEAST OF ELLSWORTH TO 6 MILES NORTHWEST OF WEST
CONCORD...AND MOVING EAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL AND GUSTY WINDS ARE POSSIBLE WITH THESE
STORMS.

The radar

The Minneapolis radar (KMPX), 103 km away, was scanning. The volume nearest the first event began at 17:25 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Pierce

When
September 13, 11:23 AM CST
Where
Pierce County, 5 mi N of Maiden Rock
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.642, -92.300

Hail, Eau Claire

When
September 13, 12:03 PM CST
Where
Eau Claire County, Eau Claire
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.820, -91.480

Hail, Pepin

When
September 13, 12:10 PM CST
Where
Pepin County, Pepin
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.430, -92.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59647, 59648, 59649.